Catatonia Induced by First-Time Use of Synthetic Cannabinoids: A Case Report

Cureus. 2024 Jan 31;16(1):e53324. doi: 10.7759/cureus.53324. eCollection 2024 Jan.

Abstract

We present the case of a 32-year-old woman who developed life-threatening catatonia in the setting of synthetic cannabis use. She was treated with high doses of lorazepam (up to 26 mg) and eventually transferred to receive electroconvulsive therapy (ECT). Synthetic cannabis poses a unique risk as it is widely available, difficult to regulate, and with adverse effects that are not well understood due to the presence of ever-changing chemical compounds. In this case report, we present one of the first cases of catatonia induced by first-time synthetic cannabinoids with no previous history of cannabis use disorder.

Keywords: cannabinoids; cannabis-induced catatonia; case report; catatonia; synthetic cannabis.

Publication types

  • Case Reports